Unfolded risk-return trade-offs and links to Macroeconomic Dynamics
Xiaochun Liu ()
Journal of Banking & Finance, 2017, vol. 82, issue C, 1-19
Abstract:
A general partial risk-return relation is derived based on return decomposition to allowing for the effect of time-varying skewness and kurtosis on the risk-return trade-off. Empirically estimated for 12 international financial markets, the proposed risk-return trade-off is significantly positive even after controlling for time-varying higher moments. Moreover, the stochastic dominance test reveals that modeling time-varying skewness significantly lowers the level of the risk-return trade-off. More importantly, the empirical evidence shows that the risk-return trade-off is countercyclical in the U.S. markets, consistent with the theoretical habit-formation model of Campbell and Cochrane (1999), whereas the risk-return trade-offs in European and emerging markets appear to be procyclical over a 12-month horizon, but countercyclical for a shorter horizon of 3 months. Finally, common macroeconomic variables can significantly explain risk-return trade-off dynamics.
Keywords: Return decomposition; Stochastic dominance test; Time-varying skewness and kurtosis; Predictive panel regressions; Cyclical variations (search for similar items in EconPapers)
JEL-codes: C58 G12 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378426617301115
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jbfina:v:82:y:2017:i:c:p:1-19
DOI: 10.1016/j.jbankfin.2017.04.015
Access Statistics for this article
Journal of Banking & Finance is currently edited by Ike Mathur
More articles in Journal of Banking & Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().